Many people with pain, including pain caused by arthritis, use over-the-counter (OTC) medications like acetaminophen, or Tylenol, and ibuprofen, or Advil and Motrin. Some even take multiple OTC drugs at the same time looking for additional pain relief. But, experts say, these drugs come with side-effect risks, which could be made worse when two drugs are used together.

A British study published in the Annals of the Rheumatic Diseases looked at how well a combination pill containing ibuprofen and acetaminophen worked compared with acetaminophen alone and ibuprofen alone. It found that the combination pill offered better pain relief, but it also carried a higher risk of possible gastrointestinal bleeding, or GI bleeding. Another important finding was that acetaminophen – long believed not to irritate the GI system – also can cause GI bleeding at very high doses.

The combination pill used in the study is not available in the United States, but it contains ingredients that are commonly purchased over the counter for arthritis pain.

“The significance of this article is that it points out the possible complications of taking over-the-counter medications without knowing the exact dosages or side effects,” says Terry L. Moore, MD, director of the division of rheumatology and pediatric rheumatology at Saint Louis University Medical Center. Dr. Moore was not involved with the study.

In the study, nearly 900 patients ages 40 to 84, many with knee osteoarthritis, were split into four treatment groups. One group got 400 milligrams, or mg, of ibuprofen three times a day; the second group got 1,000 mg of acetaminophen three times a day; the third group got a low-dose combination pill containing 200 mg of ibuprofen and 500 mg of acetaminophen three times a day; and the fourth group got a high-dose combination pill containing 400 mg of ibuprofen and 1,000 mg of acetaminophen three times a day.

Study participants were checked after 10 days and again after three months. The group taking the high-dose combination pill experienced the biggest improvements in pain relief, stiffness, function and quality of life at both check-ups.

But that pain relief came at a cost. At the end of the 13-week trial, 38.4 percent of patients in the high-dose combination group saw their hemoglobin levels drop compared with 24.1 percent in the group taking low-dose combination pills, 20.3 percent on acetaminophen and 19.6 percent among those taking ibuprofen. Hemoglobin is the main component of red blood cells, and a drop in hemoglobin can be a sign of gastrointestinal bleeding.

The researchers write that they are concerned that there may be a synergistic – and not just additive – effect between ibuprofen and acetaminophen in the combination pills that potentially leads to GI bleeding. But the study results don’t conclusively link the drop in hemoglobin to GI bleeding.

“They didn’t look at actual GI bleeding, so I don’t think [the study] definitively says it’s dangerous to use them together, but it does imply some caution is warranted,” says Donald Miller, a pharmacist and chair of the pharmacy practice department at North Dakota State University in Fargo.

What came as a bit of a surprise to the researchers was the fact that the group who took only acetaminophen experienced falling hemoglobin levels at the same rate as the ibuprofen group.